When nausea is triggered by something besides medications or other health problems, explore other possible triggers. In addition to particular foods, these might include odors, sights or stress. Keep track of these triggers and try avoiding or lessening them.
Everyday Causes? Try the Following:
- Avoid odors that bother you, like smoke, perfume or the smell of certain foods.
- Avoid loud noises and certain sights or images, such as the glare of a television.
- Get plenty of rest. Try napping during the day. Nausea tends to worsen if you are tired.
- Get up slowly, and do not lie down right after eating.
- Drinking liquids with a straw may help you avoid unsettling movement.
- If cooking odors bother you, open the windows or, if possible, ask someone else to cook meals.
- Avoid eating in a room that's stuffy, too warm or has cooking odors or smells.
- Eat meals sitting at a table instead of laying in bed, or on couch or floor.
- Avoid things that irritate the stomach, like alcohol, aspirin or smoking.
- Try to reduce your stress through relaxation, exercise, talking with friends, etc.
- Consider whether your attitude towards or feelings about the medications you take might be contributing to your nausea. After taking large numbers of medications for years, some HIV-positive people feel nauseous at the mere sight of a bottle of pills.
- Try acupressure or acupuncture.
- Ask your doctor about anti-nausea medications.
When nausea won't lessen or go away with practical or dietary changes, anti-nausea medications might help. These include Compazine (prochlorperazine), Trilafon (perphenazine) and Torecan (thiethylperazine). Your doctor may prescribe sedatives or hypnotics like Valium (diazepam), Ativan (lorazepam) and Marinol (dronabinol -- which comes from the psychoactive part of marijuana, called THC). Some people report success in managing nausea by using medical marijuana. Finally, Kytril (granisetron) and Zofran (ondansteron) are among the newest anti-nausea drugs. If nausea prevents you from taking pills or holding them down, some anti-nausea medications are available as suppositories, which act quickly and reliably.
Talk to your doctor about the risks and benefits of anti-nausea medications. While they may ease feelings of nausea, they may also have their own side effects. Some are not recommended for use during pregnancy. If you already take medications to treat HIV, consider whether adding another prescription is something you can and want to do. Learn about the possible drug side effects of anti-nausea medications when taken with the therapies you use for HIV disease. Call Project Inform's National HIV Treatment Hotline at 1-800-822-7422 and request the publication, Drug Interactions.
Switching or Stopping Therapy
Sometimes people experiencing serious side effects -- like prolonged nausea -- will switch
some of their anti-HIV drugs to improve their quality of life, even though the drugs controlled HIV well. This is one way to deal with side effects linked to a particular drug.
Switching a drug solely because of side effects may also save that drug as a future treatment option. In fact, side effects that you experience with a drug at one time may not occur again if or when you try that drug again in the future.
However, it is dangerous to simply stop taking one drug in your regimen, to take it only periodically or to reduce the dose without talking to your doctor and pharmacist. This can do more harm than good as it may lead to drug resistance, making that drug -- and perhaps others like it -- less useful for you now and in the future.
A Note on Pregnancy and "Morning Sickness"
Nausea or "morning sickness" during pregnancy is normal and usually a problem only during the first three months, called the first trimester. However, pregnant women living with HIV may experience particular difficulty with nausea. This may be because of the combined effect of your body's hormonal changes, using anti-HIV medications and, possibly, HIV disease itself.
Again, nausea in the first trimester is normal. But if it persists into the second trimester (weeks 13-26), or if you cannot hold food down at all or lose weight, consider seeing a doctor at once. It could be a sign of a more serious problem.
Finally, the practical and nutritional tips included in this paper apply to pregnant women as well. Talk to your doctor about the potential dangers of using anti-nausea medications during pregnancy. For more information on pregnancy and HIV, check out Project Inform's publication, HIV and Pregnancy.
Feeling sick to one's stomach can be a disruptive side effect of medications to treat HIV or an uncomfortable symptom of some other problem. Fortunately, there are often simple solutions that exist to lessen nausea. Determining what these solutions are takes a bit of planning and effort, but can be well worth it.